When you prescribe a new diabetes medication, keep the side effects in mind.
Male, 72 years of age, type 2, insulin-requiring diabetes, also taking SGLT-2. Annual physical. No urinary complaints during the visit. Received annual lab work end of the workday, glucose elevated much higher than the reports. WBC elevated, 1200, no urine culture, but U/A did show cloudy, leukocyte esterase 2+, WBC >60 H, bacteria many (>50) H, RBC 3-10, H.
Knowing the patient could not get to the lab for urine culture increased the risk for sepsis. I called the patient, prescribed an antibiotic, and discontinued SGLT-2. The patient said he recently noticed increased nocturia. He was going to the urologist to check that out the next day. I spoke with the patient the next day; the urologist agreed with antibiotic orders and prescribed an alpha-blocker for BPH.
- Importance of knowing and being aware of side effects of certain medications when you prescribe, such as an increase in UTI risk when taking SGLT-2 inhibitors. Stop if suspect UTI.
- Although best to get a urine culture before treating UTI, sometimes not always possible to either obtain or get results promptly.
- People with diabetes do not always have the typical symptoms of UTI. Look at the whole picture and treat. Antibiotic therapy is better than sepsis!
|If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).|
Copyright © 2021 HIPER LLC